Virginia, 2016Winter Weather in Virginia, December 2 to 3, 2016
December 2 to 3, 2016 · NWS LWX · 1 event in 1 county or zone
A light upslope flow caused freezing drizzle and light freezing rain along and west of the Allegheny Front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A light upslope flow caused freezing drizzle and light freezing rain along and west of the Allegheny Front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 2, 3:04 PM EST, 3 hours 56 minutes earlier.
Area forecast discussion, Dec 2, 3:04 PM EST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
304 PM EST Fri Dec 2 2016
.SYNOPSIS...
High pressure will gradually move into the region through Sunday.
An upper-level disturbance will pass through the area Sunday night
and high pressure will briefly return for Monday. Coastal low
pressure will impact the area Tuesday before high pressure
briefly returns for Wednesday. A potent cold front will move
through late next week.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
Latest surface analysis shows high pressure stretching from North
Dakota southeast to Alabama, with a low pressure centered just
northwest of Caribou Maine. This puts our region in a steady NW
flow which should continue through Saturday as both the high and
low very gradually shift eastward. By Saturday night, the high
pressure ridge to our west finally starts to move overhead and the
winds should relax. Aloft, the NW flow will be enhanced by a
passing shortwave later tonight before a ridge to the west starts
building in Saturday night. The NW flow will remain fairly moist
so expect skies to remain at least partly cloudy for much of the
area this evening, perhaps clear a bit later tonight though some
clouds may redevelop with the sunshine on Saturday. Most of the
region should stay dry, but the moist NW flow will bring some snow
showers with minimal if any accumulations to the Allegany Front.
Meanwhile, we'll also have some high clouds overhead especially
later Saturday and Saturday night, so not really expecting a sunny
start to the weekend. With wind do not expect it to get very cold
tonight but temps will stay a bit lower tomorrow compared to today
with cold advection ongoing. Better chance of radiational cooling
on Saturday night with the high pressure ridge moving overhead and
winds decreasing, but increasing high clouds may counteract that.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
Sunday the ridge passes east as a shortwave trough approaches from
the west. This system has minimal surface reflection but warm air
advection will allow clouds to dominate. The clouds will keep
temps in the 40s in most spots. By Sunday night, there looks like
enough forcing may be present for some light precipitation, though
given the upper level pattern its certainly possible that most
precip splits around us. Looking at latest guidance, most likely
the metro area on S and E will end up with just plain rain,
though N and W some snow is possible, especially across the higher
terrain since lowest levels will be notably warmer. Guidance still
wavers a bit on amounts, with the latest ECMWF notably wetter than
the GFS. Given relatively warm antecedent conditions, any
accumulations where it does snow would likely be limited to
higher elevations, with valleys even all the way up to Hagerstown
likely to struggle to accumulate any snow even if snow does make
it to the surface. Lows on Sunday night will be in the 30s. Weak
ridging returns on Monday with just some clouds and slightly
warmer temps, with highs getting back into the 50s in parts of the
area.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Two main weather producers in the extended part of the forecast -
a short wave Tuesday and a long wave late Thursday into Friday.
GFS/Euro in agreement regarding the short wave moving out of the
TN valley Tuesday morning...reaching the coast that evening. There
will be a relative paucity of cold air as the wave approaches -
Euro 850- 1000 thickness for Tuesday is currently AOA 1300 DM.
It's a long way out to try to get into specifics...but perhaps a
wintry mix west of I-81 overnight then rain over the area for
several hours Tuesday. This looks to be a fairly fast mover so no
drought breaker.
Highs Tuesday expected to reach mid 40s.
Cold air will remain at bay during midweek. Larger long wave
takes shape over the Rocky Mountains which will cause upper level
flow in the Mid Atlantic to be from the southwest. Highs should be
in the upper 40s to mid 50s. Lows in the mid 30s.
It's a week away but the second weather maker - the long wave,
will likely be affecting the region Thursday bringing the chance
of rain showers to the forecast area through Thursday night. Lows
Wednesday night in the mid to upper 30s. Highs Thursday upper
40s/lower 50s. Cooler air moves into the area Thursay night as
precip ends...lows in the 20s.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR likely thru late Sunday with high pressure crossing the area.
Some clouds at 4-5kft expected through Saturday, then just high
clouds Saturday night and much of Sunday before cigs lower again.
No vis restrictions thru Sunday afternoon with no precip or fog
expected. Winds gusting from the NW this afternoon at 20-25 knots
may relax tonight before re-firing on Saturday. Lighter winds
expected Sunday.
Weak system moving in on Sunday night may reduce cigs and vis to
MVFR or even perhaps IFR briefly. Precip most likely rain but a
little snow could mix in at MRB. Returning to VFR Monday behind
this system. Ceilings could drop into MVFR range Tuesday ahead of
a fast moving system.
&&
.MARINE...
SCA for all waters thru Saturday, then gradually dying off
Saturday night as gradient relaxes under high pressure. Wind aloft
increases tonight into Saturday and if there is enough mixing with
the colder air moving over the warmer water, we may touch gale
gusts. Uncertainty remains very high given its likely to be
marginal if it even happens so have not raised gales just yet.
Best chance would be later tonight into early Saturday. Otherwise
dry conditions expected thru Sunday. Sub SCA winds expected Sunday
night into Monday as a weak system passes with a little rain.
Chances of rain Tuesday although winds still expected to remain
below SCA values.
&&
.CLIMATE...
Meteorological autumn 2016 has ended (it runs from September 1st
through November 30th). It was unusually warm and dry across the
much of the area. Below are preliminary temperature and
precipitation rankings for this autumn.
Washington DC area (Ronald Reagan National Airport, DCA)
Temperature (warmest) Precipitation (driest)
1. 63.9 degrees (2016) 1. 1.83 inches (1930)
2. 63.3 degrees (2007) 2. 2.42 inches (1941)
3. 2.65 inches (2001)
4. 3.33 inches (1998)
5. 3.45 inches (1879)
6. 4.07 inches (1967)
7. 4.16 inches (2016)
8. 4.26 inches (1973)
Records have been kept at DCA since August 1st 1941. Additional
temperature records in the Washington DC area date back to 1872,
and additional precipitation records date back to 1871.
Baltimore MD area (Baltimore-Washington International Thurgood
Marshall Airport, BWI)
Temperature (warmest) Precipitation (driest)
1. 64.7 degrees (1931) Not in Top 20 (2016 was 29th driest
2. 63.4 degrees (1941) with 6.65 inches)
3. 63.3 degrees (1881)
4. 61.9 degrees (1946)
5. 61.8 degrees (1900)
6. 61.3 degrees (1970)
7. 61.1 degrees (1927)
8. 60.7 degrees (1947)*
9. 60.4 degrees (1930)
10. 60.3 degrees (1919)
60.3 degrees (1945)
60.3 degrees (1942)
13. 60.2 degrees (2016)
60.2 degrees (1985)
*One day of missing data
Records have been kept at BWI since January 1st 1950. Additional
temperature records in the Baltimore MD area date back to 1872,
and additional precipitation records date back to 1871.
Dulles VA area (Washington Dulles International Airport, IAD)
Temperature (warmest) Precipitation (driest)
1. 60.3 degrees (2007) 1. 3.96 inches (1998)
2. 60.0 degrees (2016) 2. 4.59 inches (1978)
3. 59.5 degrees (1985) 3. 4.61 inches (1965)
4. 4.97 inches (2016)
5. 5.31 inches (1981)
Records have been kept at IAD since November 30th 1962.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EST Saturday night for
ANZ531-532-538>540.
Small Craft Advisory until 6 PM EST Saturday for ANZ530-535-
536-542.
Small Craft Advisory until 6 AM EST Sunday for ANZ533-534-537-
541-543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...ABW
AVIATION...RCM/ABW
MARINE...RCM/ABW
CLIMATE...DFHHazardous weather outlook, Dec 2, 5:02 AM EST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
502 AM EST FRI DEC 2 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
502 AM EST FRI DEC 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-031000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
502 AM EST FRI DEC 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Western Highland
- When
- December 2, 7:00 PM EST to December 3, 7:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Public
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A glaze of ice was on elevated surfaces near Hightown.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Puerto Rico, December 2, 2016$1.0 million · 1 event
- High Wind in California, December 2 to 3, 2016$270,000 · 76 kt wind · 4 events
- High Wind in California, December 2 to 3, 201659 kt wind · 6 events
- High Surf in Hawaii, December 2 to 3, 20165 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 2 to 3, 20165 events
- Winter Weather in West Virginia, December 2 to 3, 20163 events
- Frost and Freeze in Oregon, December 2, 20162 events
- Winter Weather in Maryland, December 2 to 3, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668952.